Maryland, 2005

Flood in Maryland, July 13, 2005

July 13, 2005 · NWS LWX · 1 event in 1 county or zone

Several frontal boundaries were draped across the mid-Atlantic during this period. These fronts provided a focus for the development of thunderstorms across central Virginia and western Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several frontal boundaries were draped across the mid-Atlantic during this period. These fronts provided a focus for the development of thunderstorms across central Virginia and western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT WED JUL 13 2005

.DISCUSSION...TONIGHT THROUGH WEDNESDAY...

SURFACE ANALYSIS FROM 15Z SHOWS THE REMNANTS OF DENNIS CENTERED OVER
SOUTHERN INDIANA. THERE ARE SEVERAL WEAK SURFACE BOUNDARIES ACROSS
THE FORECAST ARE WITH EARLIER CONVECTION WITH THE MCS THAT PASSED TO
OUR SOUTH THIS MORNING AND THE REMNANT LOW CONTINUING TO SPIN TO OUR
WEST. OBSERVATIONS SHOW DEWPOINTS IN THE LOW TO MID 70S ACROSS THE
FORECAST AREA WITH LIGHT AND VARIABLE WINDS. REGIONAL RADAR SHOWS A
BROKEN LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHWEST PENNSYLVANIA THROUGH VIRGINIA...WITH ANOTHER BROAD AREA OF
SHOWERS ENTERING SOUTHWESTERN VIRGINIA. THESE STORMS HAVE PRODUCED
SMALL HAIL AND FLOODING TO OUR NORTH AND EVEN WIND DAMAGE IN CENTRAL
VIRGINIA.

A RATHER CONSISTENT FORECAST WITH WARM AND MUGGY CONDITIONS
CONTINUING THROUGH THE FORECAST PERIOD. THE BERMUDA HIGH WILL BUILD
OVER THE REGION...CONTINUING THE MOISTURE FEED INTO THE REGION
THROUGH THE WEEKEND. PRECIPITABLE WATER VALUES REMAIN AT AND ABOVE
THE 2 INCH MARK THROUGH MUCH OF THE PERIOD. WITH VERY LITTLE IN THE
WAY OF LOW LEVEL WINDS AND STEERING...MAIN THREAT FROM ANY OF THE
STRONGER STORMS WILL BE FLASH FLOODING. NEXT FEATURE TO IMPACT THE
FORECAST AREA WILL BE THE A COLD FRONT MOVING IN FROM THE NORTHWEST.

OVERALL...NOT MANY CHANGES WERE MADE TO THE ONGOING FORECAST. THE
FORECAST SOUNDS LIKE A BROKEN RECORD WITH MOSTLY CLOUDY SKIES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. EVEN WITH INCREASED
CLOUD COVER...TEMPERATURES AT LOW AND MID LEVELS ARE ON THE RISE AND
HIGHS WILL AVERAGE IN THE UPPER 80S TO NEAR 90. THIS CLOUD COVER
WILL HELP TO KEEP LOWS AVERAGING IN THE LOWER 70S. WITH THESE WARM
AND MUGGY CONDITIONS...ENOUGH SURFACE INSTABILITY WILL EXIST EACH
DAY TO WARRANT BETWEEN 30 AND 40 POPS...MAINLY IN THE AFTERNOON. THE

&&

.AVIATION...

+TSRA AT 18Z AT CHO CAUSING NEAR VFR CONDITIONS. CAN EXPECT THIS AT
ANY TAF SITES EXPERIENCING +TSRA TODAY...HOWEVER...HAVE OUTLINED
ONLY -TSRA WITH IFR AT TAF SITES SINCE +TSRA COVERAGE IS LIMITED.
IFR HZ CONDITIONS ALSO WITH ALL THE HEAT AND HUMIDITY TODAY. WILL
WATCH ZONE OF TSRA MOVING FROM CHO SLOWLY NE INTO MRB-IAD-DCA LATE
THIS AFTERNOON. COULD SEE THIS AREA OF TSRA MOVE INTO BWI AND MTN
AFTER DARK. THERE WILL BE A SLOW WIND SHIFT FROM SE TO SSW AFTER
THIS LINE PASSES AS WELL AS A BRIEF PERIOD OF BETTER VIS. WINDS WILL
GO LIGHT AFTER 02Z AND MAY SEE IFR CONDITIONS ONCE AGAIN WITH
REMNANT MOISTURE FROM RA TODAY. LARGE AREA OF RA OVER OHIO VALLEY
PROGGED TO AFFECT ALL TAF SITES BY 18Z THU. WILL LET NEXT SHIFT FINE
TUNE TIMING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ALLEN/GUYER
Hazardous weather outlook, Jul 13, 10:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT WED JUL 13 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1100 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON
INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE
STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL
RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED
FLOODING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STRONG

In the hours before

Special weather statement, Jul 13, 11:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 PM EDT WED JUL 13 2005

VAZ026-029-131715-
PAGE VA-ROCKINGHAM VA-
1241 PM EDT WED JUL 13 2005

AT 12:40 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING EAST FROM HARRISONBURG...AND MOVING SLOWLY EAST AT 5 MPH.
THE COMMUNITIES OF SHENANDOAH... AND THE EASTERN HARRISONBURG
SUBURBS WILL BE AFFECTED BY THIS STORM THROUGH 1:15 PM EDT. THIS IS
A STRONG STORM... EXPECT TORRENTIAL RAIN AND SMALL HAIL WITH THIS
STORM.

STRONG
Local storm report, Jul 13, 12:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MOUNT JACKSON           38.75N 78.64W
07/13/2005                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWNED IN MT JACKSON.

&&

MANNING
Special weather statement, Jul 13, 2:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED JUL 13 2005

MDZ002-WVZ049-050-132015-
ALLEGANY MD-HAMPSHIRE WV-MINERAL WV-
321 PM EDT WED JUL 13 2005

AT 321 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM SOUTH OF WINCHESTER NORTHWEST ACROSS MUCH OF
HAMPSHIRE...ALLEGANY...AND MINERAL COUNTIES. RADAR INDICATES THAT
OVER AN INCH OF RAIN HAS ALREADY FALLEN DURING THE PAST HOUR.
TORRENTIAL RAIN IS LIKELY TO CONTINUE ACROSS THIS AREA...WHICH MAY
LEAD TO WATER ACCUMULATING IN LOW LYING AREAS AND PONDING OF WATER
ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING.
RESIDENTS SHOULD MONITOR LOCAL CREEKS AND STREAMS...AND REMAIN ALERT
IN CASE RAPID RISES ARE SEEN OR A FLOOD WARNING IS ISSUED.

ROGOWSKI

Event by event

1 flood. Local standard time, as filed.

Flood, Allegany

When
July 13, 3:00 PM EST to 7:00 PM EST
Where
Allegany forecast zone
Reported by
EMERGENCY MANAGER

Several streets were closed and basements were flooded in Cumberland, Maryland. Roads were closed at Green Street and Virginia Avenue due to high water. Storm total rainfall was measured at 3.0 inches by a trained storm spotter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463785.